Infect Chemother.  2011 Oct;43(5):421-424. 10.3947/ic.2011.43.5.421.

A Case of Visual and Auditory Hallucinations during Intravenous Voriconazole Therapy

Affiliations
  • 1Department of Internal Medicine, College of Medicine, The Catholic University of Korea, Seoul, Korea. symonlee@catholic.ac.kr

Abstract

Voriconazole is a triazole with broad spectrum antifungal activity, and it is currently considered to be the first-line agent for the treatment of invasive aspergillosis. We report here on a case of visual and auditory hallucinations during intravenous treatment with voriconazole in association with a high trough level. A 28-year-old man with acute myelogenous leukemia was admitted for re-induction remission chemotherapy. During the persistent neutropenic fever, intravenous voriconazole was administered for the suspected invasive fungal pneumonia. He began to have visual hallucinations on the 1st day and auditory hallucinations on the 3rd day of voriconazole therapy. The plasma peak and trough concentration levels of voriconazole were 9.9 and 7.4 microg/ml, respectively, on the 3rd day. The hallucinations resolved after changing to amphotericin B deoxycholate, and the plasma concentration of voriconazole dropped to less than 0.5 microg/ml. The genotype of the CYP2C19 alleles was classified as a heterozygous extensive metabolizer. We suggest that therapeutic drug monitoring of voriconazole is indicated for a case that is suspicious for a voriconazole-related adverse event.

Keyword

Voriconazole; Hallucinations; Drug Monitoring; Therapeutic
Full Text Links
  • IC
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr